Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 11, 2002, 9:04 PM EDT for Dare County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2002, 9:04 PM EDT (01:04 UTC)
- Expired
- Oct 11, 2002, 9:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 155 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 9:20 PM EDT | Thunderstorm Wind 54 M | East Lake, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
764 WUUS52 KMHX 120104 SVRMHX NCC055-120145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 904 PM EDT FRI OCT 11 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT-MOREHEAD CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 945 PM EDT * AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BUFFALO CITY...OR ABOUT 10 MILES WEST OF MANNS HARBOR...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANNS HARBOR...AND MASHOES AROUND 920 PM EDT MANTEO AROUND 935 PM EDT NAGS HEAD...AND KILL DEVIL HILLS AROUND 940 PM EDT THIS STORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3588 7608 3572 7597 3591 7552 3610 7566 12 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 8:32 PM EDT, 32 minutes earlier.
Area forecast discussion, Oct 11, 8:32 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 832 PM EDT FRI OCT 11 2002 KYLE HAS BEEN DOWNGRADED TO A DEPRESSION...CANCELLED FLOOD WATCH... AND TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE. SENT UPDATE TO ADDRESS EACH ITEM. MOST RAIN IS CONFINED TO COASTAL SECTIONS AND NORTHEAST PART OF CWA. WILL STILL CARRY CHC POPS OVERNIGHT UNTIL DEPRESSION MOVES AWAY BUT THINK BULK OF PCPN WILL BE FINISHED BY AROUND MIDNIGHT. IT HAS BEEN A VERY BUSY DAY AND EVENING AT MHX. MARINE: DUE TO DOWNGRADE OF KYLE WILL SCALE BACKS WINDS TO MARGINAL SCA. SEAS WILL STILL BE PRETTY GOOD AS FPSN7 STILL REPORTING 8 FT SO WILL NOT CHANGE SEA HEIGHTS. WILL GET UPDATE OUT ASAP. .MHX...SCA FOR ALL COASTAL WATERS AND SOUNDS. WS/NP
Hazardous weather outlook, Oct 11, 5:55 AM EDT, 15 hours 9 minutes before
NCZ029-044>047-079>081-090>095-098-103-111045- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 555 AM EDT FRI OCT 11 2002 CORRECTED TIMING OF KYLE THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE... TROPICAL STORM KYLE WILL MOVE ACROSS EASTERN NORTH CAROLINA TONIGHT BRINGING MODERATE TO HEAVY RAINS ACROSS THE AREA. TWO TO FOUR INCHES OF RAIN CAN BE EXPECTED. STRONG SOUTH WINDS OF 30 TO 35 MPH ARE ALSO EXPECTED. ISOLATED TORNADOES ARE POSSIBLE. MINOR COASTAL FLOODING AND BEACH EROSION IS POSSIBLE ESPECIALLY SOUTH OF CAPE HATTERAS. DANGEROUS RIP CURRENTS ARE EXPECTED TODAY FROM CURRITUCK BEACH LIGHT TO SOUTH OF SURF CITY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 1
In the hours before
Special weather statement, Oct 11, 4:54 PM EDT, 4 hours 10 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-112230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 454 PM EDT FRI OCT 11 2002 ...TROPICAL STORM WARNING IN EFFECT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... ...TORNADO WATCH IN EFFECT UNTIL 800 PM... RAIN AND A FEW THUNDERSTORMS WILL COVER MOST OF EASTERN NORTH CAROLINA THROUGH 700 PM. ACROSS THE COASTAL PLAIN VERY HEAVY RAIN HAS FALLEN WITH AMOUNTS UP TO 4 INCHES IN AN HOUR IN SOME LOCATIONS OVER GREEN...PITT...AND MARTIN COUNTIES...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM. MOTORISTS ARE URGED TO DRIVE WITH CAUTION THIS EVENING AS PONDING OF WATER ON THE ROADWAYS WILL OCCUR IN SOME LOCASTIONS...MAINLY ON THE COASTAL PLAIN. THE RAIN WILL BE TAPERING OFF FROM WEST TO EAST AS THE EVENING PROGRESSES. THERE IS STILL A THREAT OF TORNADOES ALONG THE COASTAL SECTIONS AND AREAS ADJACENT TO THE ALBEMARLE AND PAMLICO SOUNDS. WS
Local storm report, Oct 11, 5:35 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
535 PM EDT FRI OCT 11 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
528 PM 3E WASHINGTON NC TORNADO
10/11/02 BEAUFORT REPORTED BY 911Local storm report, Oct 11, 6:38 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
638 PM EDT FRI OCT 11 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM GREENVILLE NC FLASH FLOOD
10/11/02 PITT REPORTED BY PITT COUNTY
EMA.
0500 PM WILLIAMSTON NC FLASH FLOOD
10/11/02 MARTIN NUMEROUS ROADS
FLOODED.REPORTED BY
MARTIN COUNTY EMA.
0500 PM MAURY NC FLASH FLOOD
10/11/02 GREENE NUMEROUS ROADS
CLOSED.
REPORTED BY
GREENE COUNTY EMA.Special weather statement, Oct 11, 6:53 PM EDT, 2 hours 11 minutes before
NCZ029-044>047-080-081-092>095-098-103-104-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 653 PM EDT FRI OCT 11 2002 ...TROPICAL STORM WARNING IN EFFECT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... ...TORNADO WATCH IN EFFECT UNTIL 800 PM... RAIN AND A FEW THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST ACROSS EASTERN NORTH CAROLINA...MAINLY EAST OF A LINE FROM JACKSONVILLE TO VANCEBORO TO WILLIAMSTON. RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE ACROSS CARTERET COUNTY AND NORTH OF A LINE FROM WASHINGTON TO BELHAVEN. ELSEWHERE...RAINFALL AMOUNTS WILL BE AVERAGING A QUARTER OF AN INCH OR LESS. MOTORISTS ARE URGED TO DRIVE WITH CAUTION AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. NEVER DRIVE WHERE WATER COVERS THE ROAD AS THE DEPTH OF THE WATER CAN NOT BE KNOWN. WS
Local storm report, Oct 11, 7:39 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
739 PM EDT FRI OCT 11 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM PANTEGO NC TORNADO
10/11/02 BEAUFORT 2 TRAILERS WERE TURNED
OVER AND A ROOF WAS BLOWN
OFF A HOUSE ON SWAMP
ROAD. REPORTED BY
BEAUFORT COUNTY EMA.
0715 PM MOREHEAD CITY NC FLASH FLOOD
10/11/02 CARTERET REPORTED BY CARTERET
COUNTY EMA.Special weather statement, Oct 11, 8:10 PM EDT, 54 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-120130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 810 PM EDT FRI OCT 11 2002 ...FLOOD WATCH CANCELED... ...KYLE WEAKENS TO A DEPRESSION... ...TORNADO WATCH ALLOWED TO EXPIRE... RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS EASTERN NORTH CAROLINA. MOST OF THE ACTIVITY WILL BE CONFINED TO THE OUTER BANKS...CARTERET AND ONSLOW COUNTIES...AND AREAS JUST SOUTH OF THE ALBEMARLE SOUND. VERY HEAVY RAIN WILL CONTINUE ACROSS NORTHERN MAINLAND HYDE...AND SOUTHERN TYRRELL COUNTIES...WHERE RAINFALL RATES OF 2 INCHES PER HOUR ARE LIKELY. ELSEWHERE...RAINFALL AMOUNTS WILL BE AVERAGING A HALF INCH OR LESS. MOTORISTS ARE URGED TO DRIVE WITH CAUTION AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. NEVER DRIVE WHERE WATER COVERS THE ROAD AS THE DEPTH OF THE WATER CAN NOT BE KNOWN. NMP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:55 PM EDT | Special Marine Warning | MHX | 110 min | |
| Oct 11, 9:35 PM EDT | Special Marine Warning | MHX | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.